Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Frequency of antibiotic-associated diarrhoea in 2462 antibiotic-treated hospitalized patients: a prospective study
Show others and affiliations
2001 (English)In: Journal of Antimicrobial Chemotherapy, ISSN 0305-7453, E-ISSN 1460-2091, Vol. 47, no 1, 43-50 p.Article in journal (Refereed) Published
Abstract [en]

The frequency of antibiotic-associated diarrhoea (AAD) and Clostridium difficile-associated diarrhoea (CdAD) was prospectively determined in a population of 2462 patients recruited from five Swedish hospitals, including divisions for infectious diseases, orthopaedics, surgery, geriatrics, nephrology and internal medicine. AAD developed in 4.9% of the treated patients. Faecal samples were obtained from 69% of patients with AAD and 55.4% were positive for C. difficile cytotoxin B. The frequency of AAD varied from 1.8 to 6.9% at the participating centres (P < 0.001). The frequency of AAD also varied considerably between medical disciplines and wards within different hospitals and was highest in the nephrology and geriatric units (6.7 and 7.1%, respectively). There was no difference in frequency of AAD when analysed with respect to gender or age. Medical interventions (laxative treatment, endoscopy and abdominal surgery) or presence of one concomitant disease (diabetes, malignancy, chronic renal disease and inflammatory bowel disease) did not significantly affect the frequency of AAD, whereas patients suffering from two or more of these illnesses had significantly (P = 0.001) higher frequencies of AAD. Patients treated with antibiotics for 3 days had a significantly (P = 0.009) lower frequency of AAD than those treated for longer periods. Treatment with cephalosporins, clindamycin or broad-spectrum penicillins was associated with an increased risk of AAD. With specimens from one centre, 62.5% of tested patients with AAD and 33.8% of asymptomatic patients were positive for cytotoxin B. Although C. difficile cytotoxin B in stool samples was significantly associated with AAD IP = 0.003), the causal relationship with diarrhoea is not always evident.

Place, publisher, year, edition, pages
2001. Vol. 47, no 1, 43-50 p.
Keyword [en]
clostridium-difficile infection, saccharomyces-boulardii, elderly, patients, antimicrobial agents, risk-factors, clindamycin, prevention, disease, colonization, acquisition
Identifiers
URN: urn:nbn:se:kth:diva-20318ISI: 000166617100005OAI: oai:DiVA.org:kth-20318DiVA: diva2:339012
Note
QC 20100525Available from: 2010-08-10 Created: 2010-08-10 Last updated: 2017-12-12Bibliographically approved

Open Access in DiVA

No full text

Search in DiVA

By author/editor
Englund, Gunnar
By organisation
Mathematics
In the same journal
Journal of Antimicrobial Chemotherapy

Search outside of DiVA

GoogleGoogle Scholar

urn-nbn

Altmetric score

urn-nbn
Total: 51 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf